Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 362, NWS Jackson, MS

July 22, 2002Rankin County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 22, 2002, 2:29 PM CDT for Rankin County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2002, 2:29 PM CDT (19:29 UTC)
Expired
Jul 22, 2002, 3:15 PM CDT
In force
46 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Rankin County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.5 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 807 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
807 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

954 
WUUS54 KJAN 221929
SVRJAN
MSC121-222015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
228 PM CDT MON JUL 22 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANKIN COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 315 PM CDT

* AT 228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM ABOUT 7 MILES NORTHEAST OF BRANDON...MOVING  
  NORTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL...
  MOVE ACROSS HIGHWAY 25 AND THE EASTERN PORTIONS OF PELAHATCHIE BAY.

WIND GUSTS TO 60 MPH AND DIME SIZED HAIL ARE LIKELY WITH THIS STORM. 

LAT...LON 3230 8998 3234 8986 3247 8993 3242 9003

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:40 AM CDT, 11 hours 49 minutes earlier.

Area forecast discussion, Jul 22, 2:40 AM CDT, 11 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
240 AM CDT MON JUL 22 2002

CONCERNS THIS FORECAST WILL BE WITH TSRA CHANCES THIS AFTERNOON...
FOCUSING ON THE SW ZONES.

FOR TODAY...BEST RAIN CHANCES LOOK TO BE ACROSS MY LA PARISHES AND
SW MS...AS THIS AREA WAS BARELY TOUCHED BY SUNDAYS CONVECTION. REST
OF THE FORECAST AREA WAS WORKED OVER BY STRONG CONVECTION...AND I
FEEL THAT GUIDANCE IS A LITTLE ON THE AGGRESSIVE SIDE FOR POPS.
WEST/SW AREAS CURRENTLY HAVE THE HIGHEST SFC MOISTURE AND THEY WILL
RESIDE IN THE 850 THETA E AXIS TODAY. SFC HEATING WILL NOT BE A
PROBLEM TODAY AND STORMS WILL FIRE WITHIN OUR MID/UPPER LEVEL
TROUGH/SHEAR AXIS. THE AXIS OF THE TROUGH WILL BE MORE DISTINCT OVER
THE W/SW AREAS WITH A BROAD AXIS ALONG AND SOUTH OF I-20. WILL GO
LIKELY POPS SW ZONES AND SCT I-20 AND SOUTH. CONVECTION WILL
DIMINISH AS THE SUN SETS AND WILL WORD ISOLATED POPS FOR TONIGHT.

SFC TEMPS WILL RANGE BETWEEN 90-95 WITH SFC DEW PTS BETWEEN 70-75.
THIS WILL RESULT IN HEAT INDICES BETWEEN 100-105. THIS IS A LITTLE
LOWER THAN PREVIOUS DAYS AND WILL NOT MENTION IN ZONES.

FOR TUE...SHEAR AXIS BECOMES MORE OF A CIRCULATION...WHICH WILL BE
LOCATED TO THE EAST OF MS. THE AFFECT ON OUR WEATHER WILL BE LESS
THUNDERSTORMS IN THE AFTERNOON...WITH THE TRADE OFF BEING HIGHER
TEMPS. THE BEST RAIN CHANCES WILL BE OVER THE EAST...AS THEY WILL BE
CLOSER TO THE CIRCULATION. INTO TUE NIGHT...GUIDANCE STILL
INDICATING A WEAK FRONT MOVING INTO THE AREA. AVN IS STILL THE MOST
AGGRESSIVE AS IT BRINGS THE FRONT TO MY SOUTHERN COUNTIES. I PREFER
THE ETA...AS IT HAS THE FRONT ACROSS MY NORTHERN COUNTIES BY WED
MORNING. THIS SFC BOUNDARY SHOULD REMAIN IN THIS GENERAL LOCATION
THROUGH THE WEEK...PROVIDING SCT ACTIVITY. NO CHANGES TO THE
EXTENDED.

JAN 93/72/94/73/92 4222
MEI 93/71/94/73/91 3142

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

36

In the hours before

Local storm report, Jul 22, 11:05 AM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1105 AM CDT MON JUL 22 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0318 PM    STRINGER                  MS   1.00 INCH HAIL
07/21/02   JASPER                         REPORTED BY CIVIL
                                          DEFENSE

0610 PM    MANTEE                    MS   WIND DAMAGE
07/21/02   WEBSTER                        TREES DOWN REPORTED BY
                                          PUBLIC
Local storm report, Jul 22, 2:25 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
225 PM CDT MON JUL 22 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    BROOKHAVEN                MS   0.75 INCH HAIL
07/22/02   LINCOLN                        DIME-SIZED HAIL REPORTED
                                          ON SR 583 JUST SOUTHEAST
                                          OF BROOKHAVEN.  REPORTED
                                          BY LINCOLN COUNTY EMA.

0201 PM    BROOKHAVEN                MS   0.75 INCH HAIL
07/22/02   LINCOLN                        DIME-SIZED HAIL REPORTED
                                          AT THE INTERSECTION OF US
                                          HWY 84 AND HOG CHAIN
                                          DRIVE.  HAIL WAS FALLING
                                          SO HEAVILY THAT IT
                                          REDUCED VISIBILITY AND
                                          FORCED MOTORISTS TO PULL
                                          OFF THE HIGHWAY.
                                          REPORTED BY LINCOLN
                                          COUNTY EMA.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 1:30 PM CDTSevere Thunderstorm WarningJANAttala, Holmes, Madison, Yazoo45 min
Jul 22, 1:47 PM CDTSevere Thunderstorm WarningJANLincoln43 min
Jul 22, 2:14 PM CDTSevere Thunderstorm WarningJANNeshoba41 min
Jul 22, 2:41 PM CDTSevere Thunderstorm WarningJANHinds44 min
Jul 22, 3:00 PM CDTSevere Thunderstorm WarningJANLeake40 min
Jul 22, 3:00 PM CDTSevere Thunderstorm WarningJANLeake45 min
Jul 22, 3:10 PM CDTSevere Thunderstorm WarningJANCopiah45 min
Jul 22, 3:32 PM CDTSevere Thunderstorm WarningJANSimpson, Smith43 min
Jul 22, 3:33 PM CDTSevere Thunderstorm WarningJANScott42 min
Jul 22, 3:50 PM CDTSevere Thunderstorm WarningJANCarroll, Choctaw, Montgomery50 min
Jul 22, 4:09 PM CDTSevere Thunderstorm WarningJANHolmes46 min
Jul 22, 4:17 PM CDTSevere Thunderstorm WarningJANJasper, Smith43 min
Jul 22, 4:18 PM CDTSevere Thunderstorm WarningJANYazoo47 min
Jul 22, 4:41 PM CDTSevere Thunderstorm WarningJANOktibbeha44 min
Jul 22, 5:23 PM CDTSevere Thunderstorm WarningJANHinds42 min
Jul 22, 5:24 PM CDTSevere Thunderstorm WarningJANClarke46 min
Jul 22, 5:46 PM CDTSevere Thunderstorm WarningJANMarion44 min
Jul 22, 6:18 PM CDTSevere Thunderstorm WarningJANCopiah, Hinds47 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.